/publications/issue/2010/August2010/CaseStudies-0810

Case Studies: Test Your Skills

Author: Craig I. Coleman, PharmD, and Olivia J. Phung, PharmD

Case One
Clostridium difficile Colitis
A pharmacist is rounding with the medical team in the intensive care unit. He meets QW, a 73-year-old man who has been treated with piperacillin/tazobactam and tobramycin for pneumonia for the past 6 days. His white blood cell count is elevated at 17,000 cells/μL, serum creatinine is 2.0 mg/dL, and he has developed diarrhea. He does not have hypotension, shock, ileus, or megacolon. The medical team suspects Clostridium difficile colitis. The attending physician wants to start metronidazole 500 mg 3 times daily, because this would be the patient’s first incident of C difficile. She cannot recall the new guidelines to treat C difficile colitis.

What should the pharmacist tell the medical team?


Case Two
Generalized Convulsive Status Epilepticus
RT is a 75-year-old woman who is brought to the emergency department. By the time she arrives, she has been experiencing continuous generalized rhythmic tonic-clonic seizure activity for more than 5 minutes. RT’s consciousness is impaired, but her daughter tells the medical team that RT does not have a history of seizures, but did have a stroke a few months back. The medical team diagnoses RT with generalized convulsive status epilepticus (GCSE).

Which medication would you recommend first to treat RT’s GCSE? What if your initial choice was ineffective?






Dr. Coleman is an associate professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy. Dr. Phung is assistant professor of pharmacy practice at University of Health Sciences College of Pharmacy, Pomona, California.